Physiology of Skeletal Muscle Day Workshop

code: SM1

Workshop Overview

Skeletal muscles are crucial to our survival, without them, we would not be able to breathe, walk, scream or do any other activity that requires movement. They are biological machines and like all machines, they require energy to function. Muscles utilize chemical energy (ATP) and convert it into mechanical energy (movement, muscle contraction). We will learn about excitation - contraction coupling in this day workshop. That is, how neural electrical signals from motoneurons are transmitter to skeletal muscle fibers resulting in their eventual contraction. We will also explore the various fuel sources and types of muscle fibers and how these may affect our performance. Below is a detailed outline of this day workshop

8:30am - Registration and Networking (Refreshments)

9:00 - 9:45am Anatomy of the neuromuscular junction and skeletal muscle fibers
In this session, we will learn the basic terminology that you will require in the later sessions as well as the relevant anatomical components of the neuromuscular junction and skeletal myocytes.

10:00am - 10:45am The neuromuscular junction
We will cover the mechanisms of release of the neurotransmitter acetylcholine into the synapse of the neuromuscular junction. The effect that acetylcholine has on the excitability of the skeletal muscle plasma membrane will then be explored. This will include understanding of the end plate potentials (EPP), mini end-plate potentials nicotinic receptors and depolarization.

11:00 - 11:45am Skeletal muscle contraction
The physiological mechanisms of how an action potential leads to the release of intracellular Ca2+ and how it then triggers skeletal muscle contraction constitutes this session.

12:00 - 1pm Networking and luncheon

1:00 to 1:45pm – Energetics of muscle contraction
By the end of this session, you should have an idea of as to why you would start to feel very tired; “hit the wall”; after you have run at a fairly intense pace for over 45 min to 60 min. To understand this we will look at all the different fuel sources that are available to our muscles and the rate at which each fuel source can generate ATP.

2:00 -2:45pm Muscle fiber types and performance

We will explore the characteristics of the various muscle fiber types and how these affect your performance. Why do marathon runners look very slim and weight lifters very muscular? 

3:00 - 3:45pm Practice exam
In this session, we will be following exam conditions while performing a sample exam. The exam will contain practice short answer questions and multiple-choice questions. Your exam will be marked and returned to you with some feedback.

4:00 – 4:30pm Networking (Refreshments and light fare)

Price: $295.00
(inc GST)

Sorry, no dates available.

Image 1